Minnesota, 2018

Hail and Damaging Winds in Minnesota, July 8, 2018

July 8, 2018 · NWS FGF · 15 events in 4 counties and zones

By the early evening of July 8th, a frontal boundary was draped from International Falls to southwest of Jamestown. South of this boundary, temperatures were in the mid to upper 80s with dew points in the middle 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of July 8th, a frontal boundary was draped from International Falls to southwest of Jamestown. South of this boundary, temperatures were in the mid to upper 80s with dew points in the middle 70s. Thunderstorms initially fired over Becker County, Minnesota, but other storms soon moved into southeast North Dakota as well. The storms over southeast North Dakota tracked into west central Minnesota by mid evening. These storms produced both damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 2:04 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 2:04 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Sun Jul 8 2018

.SHORT TERM...(This afternoon and tonight)
Issued at 304 PM CDT Sun Jul 8 2018

Cold front is analyzed from KBDE to just southeast of KGFK to south
central North Dakota. Moist low level air mass and moderately steep
mid level lapse rates have supported ML CAPE increasing in the warm
sector ahead of the cold front into the 2000-3500 J/KG range and
near term projections are for this to continue to increase in our
south through 00Z to around 4000 J/KG. CINh is starting to weekend,
but CAP may not start to break until 3-5 PM time frame when HREF and
other CAMs show thunderstorm activity increasing in coverage and
intensity. CAMs also have consistently shown activity tapering off
late this evening and likely ending in our far southeast in the 10PM-
12AM time frame.

Regarding Severe threats: It still appears possible for a few
supercells in the late afternoon/early evening based on
hodographs/strong shear profiles, and HREF updraft helicity still
highlights several strong tracks before eventually activity
merges/evolves into clusters. Supercell threat raises possibility of
2" hail or larger and tornadoes. DCAPE should exceed 1000 J/KG in
warm sector, and considering potential strength of updrafts stronger
winds (75mph or higher) can't be ruled out even if linear MCS is not
anticipated. Anomalously high PWATs are already analyzed in excess of
1.5 up to 2.0" and activity will have a  tendency to "train" along
frontal zone. As activity increases in intensity this raises the
possibility for flash flooding. Strongest QPF signals in high res
guidance are still in our far south east where FFG tends to be
higher due to sandy soils in areas that have not received much rain
in the last few days, however localized flash flooding will still be
a threat through this evening.

.LONG TERM...(Monday through Sunday)
Issued at 304 PM CDT Sun Jul 8 2018

Surface high pressure and upper level ridging will lead to calm
weather for the early work week. Mid week another system looks to
pass through southern Canada which could produce some showers and
thunderstorms as a cold front passes through the Northern Plains.
Guidance generally keeps most of the activity to the north in the
Canadian Prairies but some areas, especially near the border, have
the best chance for some rain. High pressure returns for the later
part of the work week leading to a return to calm weather. The next
chance for rain looks to come next weekend with another surface low
tracking across southern Canada with a cold front across the
Northern Plains. Temperatures during this period are expected to be
near seasonal normals.

For severe potential in this period there are two times: midweek and
next weekend. Wednesday the best forcing continues to look like it
will remain north of the international border but timing of the cold
front and the position of the surface low will play a role in the
possible severe threat. Going into the weekend there is a chance for
severe weather based on the GFS but it is too early to tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1243 PM CDT Sun Jul 8 2018

Shower and thunderstorm activity tracking along cold front is
spreading from parts of eastern ND into northwest MN. This will
increase in coverage and slide southward with greatest impacts at
KFAR and KBJI. Heavy rain and the possibility for severe
thunderstorms at those terminals and conditions could drop to LIFR
with strong winds. Hail will also be a threat late this
afternoon/evening. Hard to anticipate the more severe impacts
as most storms will be sub-severe. Will need to be monitored.
Lighter winds and VFR conditions should prevail across the region
by the late evening period as this system transitions southeast
and high pressure builds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, Jul 8, 1:56 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sun Jul 8 2018

MNZ002-003-015>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-092000-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
256 PM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening,
along with the possibility of excessive rainfall and localized
flooding. The best chance for severe thunderstorms will tend to be
south of a line from Cooperstown ND to Bemidji MN. Threats
include hail up to 2 inches and winds up to 75 mph. The threat for
tornadoes can't be ruled out. Any thunderstorm activity should
transition southeast of the region between 10 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026-027-054-092000-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
256 PM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible this afternoon and
evening. A strong thunderstorm can't be ruled out, but the main
severe threat should remain south.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 8, 12:36 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
136 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   TRAINED SPOTTER

            SIGNIFICANT TREE DAMAGE ALL OVER TOWN.

0335 AM     TSTM WND DMG     4 N NEW ROCKFORD        47.74N 99.15W
07/08/2018                   Eddy               ND   PUBLIC

            MULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE
            SHED

0335 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   FIRE DEPT/RESCUE

            AIRPORT HANGER BLOWN DOWN AND PLANES SCATTERED.

0356 AM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
07/08/2018  M0.75 INCH       PENNINGTON         MN   PUBLIC

            INTOWN 3 TO 5 MINUTES OF HAIL.

0404 AM     TSTM WND GST     14 SW TOLNA             47.68N 98.65W
07/08/2018  M62.00 MPH       Eddy               ND   MESONET

            MEASURED AT NDAWN 10 N OF MCHENRY

0455 AM     TSTM WND GST     LARIMORE                47.91N 97.63W
07/08/2018  M55.00 MPH       GRAND FORKS        ND   PUBLIC

            PERSONAL WEATHER STATION

0456 AM     TSTM WND DMG     LARIMORE                47.91N 97.63W
07/08/2018                   GRAND FORKS        ND   PUBLIC

            TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.

0518 AM     TSTM WND GST     1 NW EMERADO            47.93N 97.38W
07/08/2018  M50.00 MPH       Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2.

0524 AM     TSTM WND GST     6 WNW GRAND FORKS       47.95N 97.19W
07/08/2018  M52.00 MPH       Grand Forks        ND   ASOS

            PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

0526 AM     HAIL             2 WNW GRAND FORKS       47.93N 97.11W
07/08/2018  E0.75 INCH       Grand Forks        ND   NWS EMPLOYEE

0527 AM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/08/2018                   GRAND FORKS        ND   PUBLIC

            TREE DOWN BLOCKING TRAFFIC ON WASHINGTON ST NEAR GATEWAY
            DR

0530 AM     TSTM WND DMG     2 SSW GRAND FORKS       47.90N 97.09W
07/08/2018                   Grand Forks        ND   NWS EMPLOYEE

            STREET LIGHT POLE BENT DOWN TO THE GROUND

0533 AM     HAIL             4 E EAST GRAND FORKS    47.93N 96.93W
07/08/2018  E1.25 INCH       Polk               MN   TRAINED SPOTTER

            LARGE HAIL MIXED IN VERY HEAVY RAIN FELL FOR 3 TO 4
            MINUTES... FOLLOWED BY DAMAGING DOWNBURST WINDS AND MORE
            RAIN.

0535 AM     TSTM WND DMG     2 NE GRAND FORKS        47.94N 97.04W
07/08/2018                   Grand Forks        ND   PUBLIC

            REPORT OF FOUR TO FIVE INCH BRANCHES DOWN IN RIVERSIDE
            PARK WITH TIME ESTIMATED BY RADAR

0536 AM     TSTM WND GST     4 E EAST GRAND FORKS    47.93N 96.93W
07/08/2018  E90.00 MPH       Polk               MN   NWS STORM SURVEY

            ROOF PANELS AND ROOFING MATERIAL PEELED UP FROM A STEEL
            CLAD POLE SHED AND FLUNG OVER 100 YARDS TO THE ESE.
            NEARBY FARMSTEDS HAD LARGE TREE BRANCHES AND LIMBS BROKEN
            AND SHINGLES AND GUTTERS TORN OFF OF HOUSES AND SHEDS
            ACROSS NORTHERN HUNTSVILLE AND SOUTHERN SULLIVAN
            TOWNSHIPS.

0537 AM     TSTM WND GST     5 ENE EAST GRAND FORKS  47.96N 96.92W
07/08/2018  M58.00 MPH       Polk               MN   PUBLIC

            PERSONAL DAVIS AT KRUEGER FARMS

0541 AM     TSTM WND GST     6 ESE EAST GRAND FORKS  47.90N 96.90W
07/08/2018  M62.00 MPH       Polk               MN   MESONET

            PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.

0544 AM     HAIL             2 E EUCLID              47.97N 96.60W
07/08/2018  E1.75 INCH       Polk               MN   NWS STORM SURVEY

            LARGE AND WIND DRIVEN HAIL STRIPPED SUGARBEET, BEAN, AND
            WHEAT FIELD IN FAER EASTERN EUCLID AND WESTERN BELGIUM
            TOWNSHIPS. LARGE TREE BRANCHES WERE BROKEN DOWN
            THROUGHOUT THE AREA AS WELL.

0600 AM     TSTM WND GST     3 NNW CROOKSTON         47.81N 96.63W
07/08/2018  M47.00 MPH       Polk               MN   AWOS

            PEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/.

0637 AM     HAIL             8 ENE HIGH LANDING      48.09N 95.65W
07/08/2018  E1.25 INCH       Pennington         MN   PUBLIC

            A FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY
            RAIN.

&&

DJR
Local storm report, Jul 8, 3:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     SHEYENNE                47.83N 99.12W
07/08/2018                   EDDY               ND   NWS STORM SURVEY

            SEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME
            APPROXIMATE BASED ON RADAR

&&

HOPKINS
Local storm report, Jul 8, 4:00 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     NEW ROCKFORD            47.68N 99.14W
07/08/2018                   EDDY               ND   NWS STORM SURVEY

            NUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE
            VARIED FROM 12 TO 24 INCHES. TIME APPROXIMATE BASED ON
            RADAR.

&&

HOPKINS
Special weather statement, Jul 8, 4:06 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT SUN JUL 8 2018

MNZ022-027-028-082230-
West Becker MN-East Becker MN-Mahnomen MN-
506 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Callaway, or 18 miles northwest of Detroit Lakes,
moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 515 PM CDT.
  Ogema around 525 PM CDT.
  White Earth and Waubun around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

LAT...LON 4704 9559 4691 9610 4704 9620 4728 9577
TIME...MOT...LOC 2206Z 242DEG 23KT 4703 9606

NC
Local storm report, Jul 8, 4:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     1 N NEW ROCKFORD        47.70N 99.14W
07/08/2018                   Eddy               ND   NWS STORM SURVEY

            AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF
            THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE
            BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO
            150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED
            AS FAR AS 400 YARDS AWAY. DAMAGE IS CONSISTENT WITH A
            SERIAL MICROBURST WITH ESTIMATED WINDS OF 95 TO 110 MILES
            PER HOUR. TIME ESTIMATED BASED ON RADAR.

&&

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Becker

When
July 8, 4:50 PM CST
Where
Becker County, 0.84 mi NE of Richwood
Measured
1.5 in hail
Reported by
Public
Coordinates
46.980, -95.810

Hail, Becker

When
July 8, 5:20 PM CST
Where
Becker County, 4.31 mi SE of Tamarac Refuge
Measured
1.25 in hail
Reported by
Public
Coordinates
46.930, -95.550

Large hail and very strong winds were observed between Height of Land and Island lakes.

Thunderstorm Wind, Becker

When
July 8, 5:35 PM CST
Where
Becker County, 3.31 mi W of Wolf Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.820, -95.400

Fences and trees were damaged.

Hail, Clay

When
July 8, 5:40 PM CST
Where
Clay County, Hawley
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -96.320

Thunderstorm Wind, Becker

When
July 8, 5:40 PM CST
Where
Becker County, 2.74 mi ESE of Snellman
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.860, -95.370

A large tree was uprooted onto highway 38. Roof damage was also reported.

Hail, Clay

When
July 8, 5:45 PM CST
Where
Clay County, Hawley
Measured
1.5 in hail
Reported by
Public
Coordinates
46.880, -96.320

Hail, Becker

When
July 8, 6:00 PM CST
Where
Becker County, Frazee
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -95.700

Thunderstorm Wind, Otter Tail

When
July 8, 6:12 PM CST
Where
Otter Tail County, 3.74 mi NNE of Perham Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.670, -95.570

Trees and tree branches were blown down on the north side of Little Pine Lake.

Thunderstorm Wind, Otter Tail

When
July 8, 6:15 PM CST
Where
Otter Tail County, 3.79 mi E of Dunvilla
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.670, -95.940

Strong winds were reported.

Funnel Cloud, Otter Tail

When
July 8, 6:20 PM CST
Where
Otter Tail County, 1.58 mi ESE of Dunvilla
Reported by
Public
Coordinates
46.660, -95.990

A persistent wall cloud with multiple brief funnels were seen over the Dunvilla area.

Thunderstorm Wind, Otter Tail

When
July 8, 6:21 PM CST
Where
Otter Tail County, 0.84 mi SW of Dunvilla
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.660, -96.030

Several boat lifts were damaged.

Hail, Otter Tail

When
July 8, 6:34 PM CST
Where
Otter Tail County, 5.39 mi SSE of Dunvilla
Measured
1.5 in hail
Reported by
Public
Coordinates
46.600, -95.970

The large hail was accompanied by strong winds and very heavy rain. The winds tracked across the north end of Lake Lida.

Thunderstorm Wind, Otter Tail

When
July 8, 7:05 PM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.520, -95.370

Tree damage was reported throughout town.

Thunderstorm Wind, Wadena

When
July 8, 7:40 PM CST to 7:42 PM CST
Where
Wadena County, 2.8 mi N of Verndale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.440, -95.030

Large tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
July 8, 7:45 PM CST
Where
Otter Tail County, 3.8 mi W of Dent
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.550, -95.800

Tree damage was reported between Star and Big McDonald lakes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758691, 758693, 758695, 758697, 758700, 758701, 758703, 758706, 758708, 758710, 758714, 758720, 758723, 758726, 758728.